zbMATH — the first resource for mathematics

Exact solution of the Riemann problem for the shallow water equations with discontinuous bottom geometry. (English) Zbl 1132.76027
Summary: We present the exact solution of Riemann problem for nonlinear shallow water equations with a step-like bottom. The solution has been obtained by solving an enlarged system that includes an additional equation for the bottom geometry, and then using the principles of conservation of mass and momentum across the step. The resulting solution is unique and satisfies the principle of dissipation of energy across the shock wave. We provide examples of possible wave patterns. Numerical solution of a first-order dissipative scheme as well as an implementation of our Riemann solver in the second-order upwind method are compared with the proposed exact Riemann problem solution. We also illustrate the practical implementation of the proposed exact Riemann solver in the framework of a second-order upwind TVD method.

76L05 Shock waves and blast waves in fluid mechanics
76B15 Water waves, gravity waves; dispersion and scattering, nonlinear interaction
76M12 Finite volume methods applied to problems in fluid mechanics
Full Text: DOI
[1] Alcrudo, F.; Benkhaldom, F., Solution to the Riemann problem of the shallow water equation with a bottom step, Comput. fluids, 30, 643-671, (2001) · Zbl 1048.76008
[2] Bender, C.M.; Orszag, S.A., Advanced mathematical methods for scientists and engineers, (1978), McGraw · Zbl 0417.34001
[3] M. Brocchini, A. Mancinelli, L. Soldini, R. Bernetti, Structure-generated macrovortices and their evolution in very shallow depths, in: Proceedings of the 28th I.C.C.E., vol. 1, Cardiff, UK, 2002, pp. 772-783.
[4] Brocchini, M.; Bernetti, R.; Mancinelli, A.; Albertini, G., An efficient solver for near Shore flows based on the waf method, Costal eng., (2001)
[5] Bukreev, V.I.; Gusev, A.V.; Ostapenko, V.V., Breakdown of a discontinuity of the free fluid surface over a bottom step in a channel, Fluid dyn., 38, 2, 889-899, (2003) · Zbl 1154.76323
[6] Gallouet, T.; Herard, J.-M.; Seguin, N., Some approximate Godunov schemes to compute shallow-water equations with topography, Comput. fluids, 32, 4, 479-513, (2003) · Zbl 1084.76540
[7] Glaister, P., Approximate Riemann solutions for the shallow water equations, J. hydraulic res., 23, 3, 293-306, (1988)
[8] Godunov, S.K., A finite difference method for the computation of discontinuous solutions of the equations of fluid dynamics, Mat. sbornik, 47, 357-393, (1959)
[9] Greenberg, J.M.; Leroux, A.Y.; Baraille, R.; Noussair, A., Analysis and approximation of conservation laws with source terms, SIAM J. numer. anal., 34, 5, 1980-2007, (1997) · Zbl 0888.65100
[10] Hu, K.; Mingham, C.G.; Causon, D.M., Numerical simulation of wave overtopping of coastal structures using the non-linear shallow water equations, Coastal eng., 41, 4, 433-465, (2000)
[11] P.G. LeFloch, Mai Duc Thanh, The Riemann problem for fluid flows in a nozzle with discontinuous cross-section, Preprint NI03024-NPA, Isaac Newton Institute for Mathematical Sciences, University of Cambridge, UK, 2003. · Zbl 1091.35044
[12] LeVeque, R.J., Balancing source terms and flux gradients in high-resolution Godunov methods: the quasi-steady wave-propagation algorithm, J. comput. phys., 146, 346-365, (1998) · Zbl 0931.76059
[13] Lighthill, J., Waves in fluids, (1978), Cambridge University Press · Zbl 0375.76001
[14] Roe, P.L., Upwind differencing schemes for hyperbolic conservation laws with source terms, (), 41-51 · Zbl 0626.65086
[15] Stoker, J.J., Water waves, (1957), Interscience New York · Zbl 0078.40805
[16] Toro, E.F., A weighted average flux method for hyperbolic conservation laws, Proc. roy. soc. London, A423, 401-418, (1989) · Zbl 0674.76060
[17] Toro, E.F., Riemann problems and the WAF method for solving two-dimensional shallow water equations, Phil. trans. roy. soc. London, 43-68, (1989) · Zbl 0747.76027
[18] Toro, E.F., Shock-capturing methods for free-surface shallow flows, (2001), Wiley and Sons Ltd. · Zbl 0996.76003
[19] Vazquez-Cendon, M.E., Improved treatment of source terms in upwind schemes for the shallow water equations in channels with irregular geometry, J. comput. phys., 148, 497-526, (1999) · Zbl 0931.76055
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.